Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 62, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 14, 2018, 9:30 PM CDT for 7 counties in Kansas. It was in force for 60 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2018, 9:30 PM CDT (02:30 UTC)
- Expired
- May 14, 2018, 10:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 2.75 in
- Wind
- 80.0 mph
Counties Finney County, KS, Gray County, KS, Hodgeman County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 50 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 9:30 PM CDT | HAIL 1.75 | 3 S Beeler, KS | |
| May 14, 9:38 PM CDT | HAIL 1.5 | 11 Se Beeler, KS | 1.5 INCHER. |
| May 14, 9:40 PM CDT | HAIL 2 | 10 Ssw Ness City, KS | 2 INCH HAIL. |
| May 14, 9:45 PM CDT | TSTM WND GST 70 | 13 N Jetmore, KS | 70 PLUS MPH REPORTED ON ROAD BY EMPOYEE. |
| May 14, 9:53 PM CDT | HAIL 2 | 12 N Jetmore, KS | 2 INCH HAIL. |
| May 14, 10:22 PM CDT | TSTM WND GST 60 | 9 Sse Jetmore, KS | GOLFBALL SIZED HAIL FELL WITH THE STRONG WINDS. ALL THE WEST WINDOWS WERE BROKE OUT. |
| May 14, 10:22 PM CDT | HAIL 1.75 | 9 Sse Jetmore, KS | THE HAIL WAS ALSO ACCOMPANIED BY 60 MPH WINDS. |
| May 14, 10:25 PM CDT | HAIL 1 | 7 Nw Spearville, KS | QUARTER SIZED ESTIMATED IN DARK. |
| May 14, 10:25 PM CDT | HAIL 1.5 | 7 Nw Spearville, KS | PING PONG SIZED HAIL. |
| May 14, 10:27 PM CDT | HAIL 2 | 9 Nw Bellefont, KS | PICTURE FROM SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 849 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1870 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
155
WUUS53 KDDC 150230
SVRDDC
KSC055-069-083-101-135-145-165-150330-
/O.NEW.KDDC.SV.W.0062.180515T0230Z-180515T0330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
930 PM CDT MON MAY 14 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Finney County in southwestern Kansas...
Ness County in west central Kansas...
Hodgeman County in southwestern Kansas...
Northwestern Pawnee County in south central Kansas...
Southeastern Lane County in west central Kansas...
Northeastern Gray County in southwestern Kansas...
Southwestern Rush County in central Kansas...
* Until 1030 PM CDT
* At 929 PM CDT, one severe thunderstorm was located 6 miles
southeast of Beeler. A second severe thunderstorm was located 5
miles west of Friend. Both storms were moving east at 45 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and baseball size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Gray, Ness City, Jetmore, Bazine, Burdett, Hanston, Rush Center,
Alamota, Alexander, Nekoma, Kalvesta and Beeler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3811 10060 3855 10034 3848 9919 3792 9976
3793 10058
TIME...MOT...LOC 0229Z 286DEG 39KT 3840 10010
HAIL...2.75IN
WIND...80MPH
$$
RBURG2 follow-up statements
292
WWUS53 KDDC 150302
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1002 PM CDT MON MAY 14 2018
KSC055-069-101-150309-
/O.CAN.KDDC.SV.W.0062.000000T0000Z-180515T0330Z/
Finney KS-Lane KS-Gray KS-
1002 PM CDT MON MAY 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FINNEY...
SOUTHEASTERN LANE AND NORTHEASTERN GRAY COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3848 9919 3792 9976 3793 10023 3854 10015
TIME...MOT...LOC 0259Z 283DEG 34KT 3829 9978
$$
KSC083-135-145-165-150330-
/O.CON.KDDC.SV.W.0062.000000T0000Z-180515T0330Z/
Ness KS-Hodgeman KS-Pawnee KS-Rush KS-
1002 PM CDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHERN NESS...HODGEMAN...NORTHWESTERN PAWNEE AND SOUTHWESTERN
RUSH COUNTIES...
At 959 PM CDT, One severe thunderstorm was located 11 miles
northwest of Gray and a second severe thunderstorm was located 5
miles east of Kalvesta. Both storms were moving east at 40 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and tennis ball size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Gray, Ness City, Jetmore, Bazine, Burdett, Hanston, Rush Center,
Alexander and Nekoma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3848 9919 3792 9976 3793 10023 3854 10015
TIME...MOT...LOC 0259Z 283DEG 34KT 3829 9978
HAIL...2.50IN
WIND...80MPH
$$
RBURG570
WWUS53 KDDC 150328
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1028 PM CDT MON MAY 14 2018
KSC083-135-145-165-150338-
/O.EXP.KDDC.SV.W.0062.000000T0000Z-180515T0330Z/
Ness KS-Hodgeman KS-Pawnee KS-Rush KS-
1028 PM CDT MON MAY 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN NESS...HODGEMAN...
NORTHWESTERN PAWNEE AND SOUTHWESTERN RUSH COUNTIES WILL EXPIRE AT
1030 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3848 9919 3792 9976 3793 10023 3854 10015
TIME...MOT...LOC 0328Z 286DEG 39KT 3820 9940
$$
SUGDENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 7:10 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, May 14, 7:10 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 710 PM CDT Mon May 14 2018 .UPDATE... Issued at 710 PM CDT Mon May 14 2018 It has been a quiet evening across SW KS with thunderstorms so far avoiding the SW KS region. This is expected to change over the next 2-3 hours, as severe thunderstorms approach from the NW, storms potentially arrive from Oklahoma, and scattered thunderstorms develop areawide by midnight. Atmosphere over SW KS is moderately unstable (MLCAPE 1500 J/kg) and sufficiently sheared (40-50 kts bulk shear) to support severe thunderstorms. The severe thunderstorm near Sharon Springs has a long history of damaging wind and hail, and shows no signs of weakening as it approaches the NW CWA zones. Tracking off of radar, the storm wilbe impacting the Scott county vicinity by 9 pm. Only minor changes to pops for now, but should HRRR/NAM evolution trends verify, will need to ramp up to likely pops soon. && .SHORT TERM...(This afternoon through Tuesday) Issued at 1200 PM CDT Mon May 14 2018 Frontal boundary that has separated SW KS for days slipped southward again overnight, with a stable boundary layer and areas of stratus/fog behind it. Just like yesterday, stratus will continue to burn off this afternoon. After a decent push southward overnight/this morning, the boundary has pulled up stationary again as of midday, essentially biscecting the SE CWA. SE of this boundary, instability is again mounting rapidly with MLCAPE already near 3000 J/kg near Medicine Lodge as of 11 AM. Most models develop convection along this convergent axis over/near Barber county by 4 pm. Vast majority of activity is expected to remain in Wichita's and Norman's jurisdiction today, but the environment will again support large damaging hail from any supercell so will need the monitor the SE zones closely into this evening. Bulk effective shear is a bit improved in this initiation area compared to yesterday, in the 30-35 kt range. Also, have noted once again that 12z NAM spikes 0-1 km EHI in this zone for several hours centered on 00z (7 pm). So, once again any discrete supercells that avoid destructive interference will be capable of large damaging hail as the primary threat. Surface- based activity will be hard to come by, once again limiting the tornado threat. After 7 pm, additional shower/thunderstorm activity is expected to spread further west deeper into SW KS, in response to weak shortwaves isentropically lifting moisture over the stalled frontal boundary. Severe weather is not expected from this activity, with NAM progging elevated CAPE on the order of only 500-1000 J/kg. Kept scattered pops in the grids; hopefully this will be some beneficial rainfall for areas that have missed out recently (eg, Dodge City). Otherwise, light moist north winds will again spread stratus and/or fog southward after midnight, with temperatures Tuesday morning mainly in the 50s. Tuesday...A light NE breeze will be maintained, which will hold temperatures near normal for mid May, in the mid to upper 70s. Rainfall opportunities will be limited, with most of the forcing and instability south of SW KS. Kept some pops along the southern zones, but this is likely overdone. Most locations Tuesday will be dry. .LONG TERM...(Tuesday night through Monday) Issued at 200 PM CDT Mon May 14 2018 Closed low enters northern California on Wednesday, which forces upstream ridging over the Rockies and high plains. Temperatures will warm accordingly into the low to mid 80s. Pop grids from the forecast builder model blend look overdone, with little forcing present. 12z ECMWF's representation of more isolated convection across the western zones appears more realistic. Closed 566 dm upper low cruises into Nevada on Thursday. Ridge axis crosses SW KS Thursday morning, phasing east into central Kansas by afternoon. As such, weak SW flow aloft will resume by late day, along with associated stronger lee troughing in eastern Colorado. More isolated late day storms are probable along the lee trough convergence axis. Coverage will be very limited. The warming trend will continue, into the upper 80s. The potential for severe weather is increasing on Friday. 12z ECMWF displays a much more classic May synoptic setup for dryline convection Friday afternoon. 566 dm upper low near Salt Lake City at sunrise Friday ejects NE in a weakening state into Wyoming by evening. Jet streaks and shortwaves eminating from the base of this trough will interact with an established dry line, with ECMWF QPF painting storms along the length of the dryline, from western Nebraska all the way to Big Bend National Park Texas. ECMWF 0-1 km EHI progs show severe weather is probable across Nebraska/Kansas Friday afternoon/evening. Medium range models show moisture return will be at least capable of supporting higher end severe, with surface dewpoints in the mid 60s across the eastern CWA. Temperatures will peak on Friday, at least into the lower 90s, with the hottest temperatures west of the dryline. Current forecast is almost certainly not hot enough, with MEX guidance already suggesting mid 90s. South/SE winds will also increase strongly Friday afternoon, given ECMWF's depiction of a 994 mb surface low in Baca county Colorado. Cold front passage expected Friday night and Saturday, followed by north winds and cooler temperatures. Afternoon max temperatures will fall back to the 70s Saturday and Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 510 PM CDT Mon May 14 2018 Another complicated TAF forecast package with convection and IFR cigs/vis issues. VFR will prevail for the next few hours, as thunderstorms remain south, east and west of the terminals. Short term models (including HRRR and 18z NAM) show convection currently in Colorado spreading into SW KS this evening. Included VCTS/CB given uncertainty, but a bow echo may produce locally strong/severe winds to 50 kts. TAF amendments are likely. Other convection is either expected to move in from Oklahoma, or develop after midnight in a scattered fashion. Stationary frontal boundary draped south of DDC will get another nudge southward through Tuesday morning, with high confidence that stratus/fog will fill back into the airports through 12z Tue. && .PRELIMINARY POINT TEMPS/POPS... DDC 58 77 59 81 / 40 20 30 40 GCK 55 76 57 81 / 30 10 20 30 EHA 53 73 55 83 / 20 20 40 20 LBL 57 76 57 84 / 30 20 40 30 HYS 56 79 57 79 / 20 10 10 40 P28 64 81 62 84 / 40 30 40 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Turner SHORT TERM...Turner LONG TERM...Turner AVIATION...Turner
Hazardous weather outlook, May 14, 4:40 AM CDT, 16 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 440 AM CDT Mon May 14 2018 KSZ030-031-043>046-061>066-074>081-084>090-150945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 440 AM CDT Mon May 14 2018 /340 AM MDT Mon May 14 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A brief window exists after 5 pm today for thunderstorms capable of producing 70 mph wind gusts and 2 inch hail, mainly in the far southeastern counties (around Pratt and Medicine Lodge). After 6 pm, scattered thunderstorms may develop across a much larger portion of the area, with primarily a lightning and quarter size hail threat. Elevated fire weather risk this afternoon is relegated to the extreme south, along the Oklahoma line. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Elevated risk * Lightning: Limited risk * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Occasional late day or evening thunderstorms are possible though mid week. By Friday, elevated fire weather risk will probably become more widespread. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Sunday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo MR
In the hours before
Local storm report, May 14, 5:44 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
544 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM HEAVY RAIN 4 SW ANTONINO 38.74N 99.44W
05/13/2018 M1.60 INCH ELLIS KS TRAINED SPOTTER
&&
RBLocal storm report, May 14, 9:02 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
902 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM HAIL AMY 38.48N 100.60W
05/14/2018 E0.25 INCH LANE KS PUBLIC
LOUISE IN AMY CALLED TO REPORTED HEAVY RAIN
AND PEA SIZED HAIL.
0848 PM HAIL 2 E GRIGSTON 38.48N 100.69W
05/14/2018 E2.50 INCH LANE KS PUBLIC
PUBLIC REPORTED WHILE ON ROAD.
0842 PM HAIL 1 NNW GRIGSTON 38.50N 100.72W
05/14/2018 M1.75 INCH SCOTT KS EMERGENCY MNGR
SCOTT CITY REPORTED ON CHAT.
0842 PM HAIL 1 NNW GRIGSTON 38.50N 100.72W
05/14/2018 E2.75 INCH SCOTT KS EMERGENCY MNGR
SCOTT CITY REPORTED ON CHAT.
0835 PM HAIL 3 WNW MANNING 38.57N 100.78W
05/14/2018 E1.75 INCH SCOTT KS PUBLIC
GOLF BALL SIZED HAIL.
0830 PM HAIL 7 NNE SCOTT CITY 38.57N 100.85W
05/14/2018 E2.00 INCH SCOTT KS PUBLIC
2 INCH SIZED HAIL.
&&Local storm report, May 14, 9:08 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
908 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 8 WSW SCOTT STATE LAKE 38.66N 101.07W
05/14/2018 E2.00 INCH SCOTT KS PUBLIC
PICTURE ON TWITTER.
&&
RMLLocal storm report, May 14, 9:10 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
910 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM NON-TSTM WND GST 1 ESE SCOTT CITY 38.47N 100.89W
05/14/2018 M54 MPH SCOTT KS MESONET
MESONET STATION KTQK, 1 ESE SCOTT CITY.
&&
RMLLocal storm report, May 14, 9:20 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
920 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM NON-TSTM WND GST DIGHTON 38.48N 100.47W
05/14/2018 M55 MPH LANE KS MESONET
MESONET STATION D9499, DIGHTON.
&&
RMLLocal storm report, May 14, 9:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
922 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM TSTM WND GST 1 ESE SCOTT CITY 38.47N 100.89W
05/14/2018 M54 MPH SCOTT KS MESONET
CORRECTS PREVIOUS NON-TSTM WND GST REPORT
FROM 1 ESE SCOTT CITY. MESONET STATION KTQK,
1 ESE SCOTT CITY.
&&
RMLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 7:55 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 65 min |
| May 14, 8:40 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Ness, Scott | 50 min |
| May 14, 9:04 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Lane, Ness, Scott | 26 min |
| May 14, 10:08 PM CDT | Special Weather Statement | DDC | Ford | 52 min |
| May 14, 10:18 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 16 min |
| May 14, 10:23 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 45 min |
| May 14, 10:27 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Pawnee | 48 min |
| May 14, 10:43 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa | 14 min |
| May 14, 11:07 PM CDT | Special Weather Statement | DDC | Edwards, Pratt | 53 min |
| May 14, 11:23 PM CDT | Special Weather Statement | DDC | Barber, Comanche | 67 min |
| May 15, 3:59 AM CDT | Special Weather Statement | DDC | Stanton | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.